Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Salt Lake City, UT

April 8, 2004Davis County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Apr 8, 2004, 6:08 PM MDT for Davis County, Utah. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 6:08 PM MDT (00:08 UTC)
Expired
Apr 8, 2004, 8:00 PM MDT
In force
112 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 51 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 090008
FFWSLC
UTC011-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DAVIS COUNTY IN UTAH
  THIS INCLUDES THE FARMINGTON BURN SCAR

* UNTIL 800 PM MDT

* AT 608 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN MOVING INTO EXTREME EASTERN DAVIS COUNTY. ANY ADDITIONAL      
  RAINFALL IN THE UPPER REACHES OF THE FARMINGTON BURN SCAR WILL     
  LIKELY CAUSE ADDITIONAL MUD AND DEBRIS FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 4111 11206 4089 11194 4090 11181 4100 11183
          4112 11189

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 2:30 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT THU APR 8 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THIS EVENING. THE AIRMASS WILL BEGIN TO DRY FROM THE NORTHWEST
AFTER MIDNIGHT. COLDER AIR AND SOME PRECIPITATION WILL MOVE IN FROM
THE NORTH BEGINNING TOMORROW AFTERNOON WHEN A WEATHER SYSTEM
SLIDES ACROSS EASTERN UTAH.
&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON AND EVENING AS A SHORT WAVE CONTINUES TO MOVE SOUTH.
PARTIAL CLEARING WILL OCCUR AFTER MIDNIGHT BETWEEN THIS WAVE AND THE
NEXT ONE WHICH IS EXPECTED TO MOVE ACROSS MAINLY EASTERN UTAH FRIDAY
AFTERNOON. THE FLASH FLOOD WATCHES FOR SANTAQUIN...SPRINGVILLE AND
THE FARMINGTON BURN AREAS WILL BE CONTINUED UNTIL MIDNIGHT THIS
EVENING AS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND
AHEAD OF THE SHORT WAVE. BAND OF MOISTURE THAT MOVED THROUGH THE
NORTHERN WASATCH FRONT THIS MORNING HAS SPREAD SOUTHWARD AND WILL
SETTLE OVER THE CENTRAL AND SOUTHERN PORTION OF THE STATE THROUGH
THIS EVENING. RAISED POPS OVER THE SOUTHERN MOUNTAINS AS CONVECTION
WILL PROBABLY PERSIST THROUGH THE MORNING HOURS IN THAT AREA.

THE NEXT SHORTWAVE WITH COOLER AIR WILL DROP INTO UTAH FROM THE NORTH
ON TOMORROW AFTERNOON. NEW MODELS AGREE THAT THIS SYSTEM WILL AFFECT
MAINLY THE EASTERN PORTION OF THE STATE AND THE MOUNTAINS. THE ETA
STILL LAGS THE GFS BY A FEW HOURS...ALTHOUGH THIS SHOULD NOT
INTERFERE TOO MUCH WITH TIMING. I THINK THAT THE MODELS HINT THAT
PRECIPITATION WILL EXTEND A LITTLE FARTHER WEST FOR TOMORROW AND HAVE
RAISED POPS A BIT FOR SALT LAKE CITY FOR TOMORROW AFTERNOON AND
EVENING. MOISTURE THEN SPREADS SOUTHWARD ACROSS MUCH OFF SOUTHERN
UTAH THROUGH SATURDAY MORNING. RAISED POPS OVER THE SOUTH FOR FRIDAY
NIGHT AND OVER THE SOUTHWEST SATURDAY MORNING. DRYING WILL START
SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY WITH ANY SHOWERS CONFINED
TO THE EASTERN MOUNTAINS. WINDS WILL REMAIN NORTHERLY THROUGH SUNDAY
WITH AN EASTERLY COMPONENT SETTING UP OVER THE NORTHERN MOUNTAINS
SATURDAY MORNING. SPEEDS WILL NOT BE GREAT ENOUGH TO CAUSE ANYTHING
OTHER THAN SOME SLIGHTLY ENHANCED CANYON WINDS.

DRY NORTHWEST FLOW WILL THEN TAKE OVER ACROSS THE AREA AS STRONG
RIDGE BEGINS TO MOVE INTO THE GREAT BASIN FOR THE REST OF SUNDAY
AND INTO NEXT WEEK. THIS STRONG DRY RIDGE WILL REMAIN OVER UTAH
THROUGH MUCH OF THE WEEK. SOUTHWEST WINDS WILL BEGIN TO INCREASE AS
RIDGE AXIS MOVES EAST OF THE STATE ON WEDNESDAY AND NEXT SYSTEM MOVES
INLAND. MODELS HINT AT MOISTURE BEGINNING TO INCREASE THURSDAY OVER
THE NORTH AND HAVE TRENDED THAT DIRECTION.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH DAVIS COUNTY/FARMINGTON BURN AREA
     THROUGH 8PM THIS EVENING.
  ...FLASH FLOOD WATCH UTAH COUNTY/SPRINGVILLE AND SANTAQUIN BURN
     AREAS THROUGH MIDNIGHT TONIGHT.
ID...NONE.
WY...NONE.
&&

YOUNG
Hazardous weather outlook, Apr 8, 10:00 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU APR 8 2004

IDZ024-025-UTZ001>021-WYZ021-091300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-

1000 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE ENTIRE
REGION. THE STRONGER STORMS HAVE THE POTENTIAL FOR HEAVY RAIN AND
POSSIBLE HAIL. THE ADDITIONAL HEAVY RAINFALL POTENTIAL AS PROMPTED
THE ISSUANCE OF A FLASH FLOOD WATCH (SEE SLCFFASLC) FOR DAVIS COUNTY
INCLUDING THE FARMINGTON BURN AREA...A FLASH FLOOD WATCH (SEE
SLCFFASLC) FOR UTAH COUNTY INCLUDING THE SPRINGVILLE AND SANTAQUIN
BURN AREAS...AND AN URBAN AND SMALL STREAM FLOOD ADVISORY (SEE
SLCFLSSLC) FOR EASTERN TOOELE...SALT LAKE AND UTAH COUNTIES.
SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURE.

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.